Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 15, NWS Northern Indiana

February 11, 2009Adams County, Allen County, Indiana; Van Wert County, Ohio

NWS Northern Indiana issued this river flood warning at Feb 11, 2009, 11:10 AM EST for Adams County, Allen County, Indiana; Van Wert County, Ohio. It took effect at Feb 11, 2009, 4:00 PM EST. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 11:10 AM EST (16:10 UTC)
In effect from
Feb 11, 2009, 4:00 PM EST
Expired
Feb 17, 2009, 9:22 AM EST
In force
6 days
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Adams County, IN, Allen County, IN, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Marys River at Decatur (DCRI3). The gauge peaked at 21.84 ft at Feb 12, 2009, 9:00 PM EST.

actionminormoderate10152002/1102/1202/1302/1402/1502/1602/1702/18
Action stage
13 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04181500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Feb 11, 6:40 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 6:40 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 AM EST WED FEB 11 2009

.AVIATION...

AN UPPER LEVEL SYSTEM OVER THE SOUTHERN PLAINS WILL EJECT RAPIDLY
NORTHEAST TODAY. THE ASSOCIATED SFC LOW WILL TRACK NORTHEAST...AND
SHOULD PASS NEAR FWA JUST BEFORE 00Z. GULF MOISTURE WILL CONTINUE TO
STREAM NORTH IN FRONT OF THIS SYSTEM ACCOMPANIED BY AN ABUNDANCE OF
LOW CLOUDS/MVFR/IFR CIGS. HAVE MADE SOME MINOR ADJUSTMENT TO ONGOING
TAFS CONCERNING THE TIMING/DURATION OF THESE LOW CLOUDS. CONDITIONS
UNTIL FROPA SHOULD BE PRIMARILY MVFR OR IFR...WITH PERIODS OF RAIN
AND OCNL TSTMS. ALSO...HAVE RAISED WIND SPEEDS UP AFTER FROPA GIVEN
EXPECTED TIGHT PRESSURE GRADIENT.

&&

.SHORT TERM...
...DAMAGING WINDS EXPECTED THIS AFTERNOON AND TONIGHT...

A POTENT UPPER LEVEL SYSTEM AND THE ASSOCIATED LOW PRESSURE AREA
WILL LIFT NORTHEAST TODAY OUT OUT THE SOUTHERN PLAINS INTO THE GREAT
LAKES REGION. THIS SYSTEM WILL BRING A VARIETY OF WEATHER INCLUDING
FOG...HIGH WINDS...THE POTENTIAL FOR FLOODING AND A WINTRY MIX.
DENSE FOG EARLY NEAR THE MI LINE WITH LIFT AS RAIN SPREADS INTO THE
AREA. WILL HANDLE THIS DENEE FOG IN AN SPS STATEMENT GIVEN THE
RELATIVE SHORT DURATION OF THE FOG.

UPSTREAM...THE LATEST VAPOR SATELLITE INDICATED AN IMPRESSIVE
SIGNATURE...WITH THE UPPER LOW BEGINNING TO BECOME NEGATIVELY
TILTED OVER THE SOUTHERN PLAINS. UPPER LEVEL DIFFLUENCE AHEAD OF
THE SYSTEM OVER THE OHIO VALLEY REGION WILL BRING THE POTENTIAL
FOR SEVERE STORMS AS GULF MOISTURE SURGES NORTH AND AS A MID LEVEL
COLD POCKET APPROACH THE REGION. THE COLD TEMPERATURES ALOFT WILL
STEEPEN LAPSE RATES BY LATE AFTERNOON. OBSERVED UPSTREAM 500 MB
TEMPS WERE AS COLD AS -31C...WITH THE GFS ADVECTING -23C INTO THE
FORECAST AREA. THE LATEST NAM/BUFKIT FORECAST SOUNDINGS INDICATED
SIGNIFICANT HELICITY DEVELOPING IN 0-3 KM LAYER. VERY IMPRESSIVE
WIND FIELDS...EVEN IN THE LOW LEVELS WITH WINDS PROJECTED UP TO 75
KNOTS BELOW 5000 FEET. BELIEVE THERE MAY BE AT LEAST A SHORT BREAK
IN THE CONVECTION THIS AFTERNOON OVER SE AREAS/AOH...TO ALLOW SOME
DESTABILIZATION. LCL VALUES WILL REMAIN LOW...AND SO PUTTING ALL
THESE TOGETHER...THERE IS A CHANCE FOR ISOLATED TORNADOES. GIVEN
THE STRONG WIND PROFILES...THERE IS ALSO THE CHANCE FOR NON-
CONVECTIVE HIGH WINDS...ESPECIALLY JUST AFTER THE FRONT PASSES...
WITH THE GREATEST RISK FROM ABOUT 5 PM TO 8 PM EST. THERE MAY ALSO
BE A SQUALL LINE DEVELOP AHEAD OF THE FRONT...WHICH WOULD LIKELY
PRODUCE DAMAGING WINDS. AS FOR THE SFC LOW TRACK...THE NCEP MODELS
HAVE OVERALL BEEN TRENDING SLOWER AND FARTHER SOUTHEAST. GUT
FEELING IS THE SFC LOW TRACK WILL TRACK FROM ABOUT OKK...FWA TO
ADG...ESPECIALLY GIVEN THE LATEST ISALLOBARIC ANALYSIS. THIS TRACK
WILL FAVOR HEAVY RAIN OVER THE NORTHWEST 2/3RDS OF THE FORECAST
AREA...WITH CURRENT THINKING OF TOTAL AMOUNTS OF 1.50 TO 2.25
INCHES...SO WILL CONTINUE FLOOD WATCH.

THE DEFORMATION ZONE WILL LIKELY STILL BE OVER THE AREA THIS
EVENING...WITH RAIN CHANGING TO SNOW IN THE NW... SBN/BEH BEFORE
MIDNIGHT. HOWEVER...BELIEVE ANY SNOW ACCUMULATIONS WILL BE LESS
THAN AN INCH.

&&

.LONG TERM...

FRIDAY THROUGH TUESDAY...

LONG TERM GRIDS IN VERY GOOD SHAPE AND FEW CHANGES NEEDED. CONTINUED
WITH PREVIOUS THINKING AND USING ENSEMBLE BLEND AND CONSISTENCY FOR
THIS PACKAGE AS OPERATIONAL MODELS CONTINUE TO STRUGGLE WITH DETAILS.

FIRST ISSUE OF CONCERN IS SHORT WAVE APPROACHING THE AREA FRIDAY
NIGHT AND MOVING ACROSS REGION ON SATURDAY. LATEST GUIDANCE HAS
TRENDED NORTH WITH THIS SYSTEM. NAM WRF IS RATHER STRONG AND AN
OUTLIER WITH A 998MB LOW NEAR LAF BY 12Z SAT. THIS MODEL HAS
STRUGGLED BEYOND 36 HOURS THIS SEASON SO GENERALLY THROWING THIS
SOLUTION OUT FOR NOW. GFS MUCH FURTHER SOUTH AND WEAKER WITH A 1002
MB SURFACE LOW IN SOUTHERN IL AT 12Z SAT. ECMWF A NICE COMPROMISE ON
LOCATION AND AN EVEN WEAKER SURFACE LOW THAN GFS. 00Z GEMGLB
RESEMBLES GFS BUT A LITTLE DEEPER. GEFS CONTINUES TO ENCOMPASS MOST
SOLUTIONS AND PREFER THE MEAN AT THIS TIME GIVEN DIFFERENCES IN
OPERATIONAL MODELS AND POTENTIAL IMPACT ON FORECAST AREA. NET RESULT
OF THESE TRENDS AND DIFFERENCES WAS AN INTRODUCTION OF RAIN
POSSIBILITY WITH SNOW IN THE SOUTH FRIDAY NIGHT AND SATURDAY WITH
SLIGHTLY WARMER LOW LEVEL THERMAL FIELDS. GIVEN THE AMOUNT OF
UNCERTAINTY DID NOT WANT TO MAKE MANY CHANGES AS EXPECT NEXT COUPLE
MODEL ITERATIONS WILL CONTINUE TO CHANGE AND LIKELY TOWARD A FURTHER
NORTH AND WARMER SOLUTION. QUESTION REMAINS HOW FAR NORTH AND WHERE
IMPORTANT RAIN/SNOW LINE WILL ACTUALLY SET UP. POTENTIAL REMAINS FOR
A FEW INCHES OF SNOW SOMEWHERE ACROSS THE FORECAST AREA WITH THIS
SYSTEM.

REMAINDER OF LONG TERM GRIDS BASICALLY UNCHANGED. SOME QUESTION NOW
REGARDING POPS ON TUESDAY WITH LATEST MODEL RUNS SUGGESTING BEST
MOISTURE TO OUR WEST AND BETTER CHANCES OF PCPN ON WEDNESDAY. WILL
ALLOW THESE POPS TO RIDE AND NEXT SHIFT CAN BETTER EVALUATE LONG
RANGE SOLUTIONS AS THEY PERTAIN TO NEW DAY 7 AND BLEND WITH CURRENT
DAY 7.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING FROM NOON EST /11 AM CST/ TODAY TO 5 AM EST /4
     AM CST/ THURSDAY FOR INZ003>009-012>018-020-022>027-032>034.

     FLOOD WATCH THROUGH LATE TONIGHT FOR INZ003>009-012>018-020-
     022>027-032>034.

MI...HIGH WIND WARNING FROM NOON TODAY TO 5 AM EST THURSDAY FOR
     MIZ077>081.

     FLOOD WATCH THROUGH LATE TONIGHT FOR MIZ077>081.

OH...HIGH WIND WARNING FROM NOON TODAY TO 5 AM EST THURSDAY FOR
     OHZ001-002-004-005-015-016-024-025.

     FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ001-002-004-005-015-016-
     024-025.

LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM...LASHLEY
AVIATION...SKIPPER/LASHLEY
Hazardous weather outlook, Feb 11, 5:46 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST WED FEB 11 2009

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-121100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
546 AM EST WED FEB 11 2009 /446 AM CST WED FEB 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER NORTHERN INDIANA AND NORTHWEST OHIO. THE MAIN HAZARD
IS DAMAGING WINDS OF 60 MPH...BUT ISOLATED TORNADOES ARE ALSO
POSSIBLE.

IN ADDITION TO STRONG WINDS FROM THUNDERSTORMS...DAMAGING WINDS
ARE ALSO POSSIBLE THROUGHOUT ALL OF THE REGION DUE TO THE STRONG
PRESSURE GRADIENT ASSOCIATED WITH THE STORM SYSTEM MOVING THROUGH
THE AREA...WITH VERY STRONG WINDS LIKELY AFTER A COLD FRONT PASSES
LATE THIS AFTERNOON AND EARLY TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CAUSE HEAVY RAIN AT TIMES...
ESPECIALLY THIS MORNING. WIDESPREAD TOTAL RAINFALL AMOUNTS OF
1.50 TO 2.25 INCHES ARE EXPECTED BY LATE TONIGHT NORTHWEST OF A LINE
FROM MARION TO HILLSDALE...WITH LESS AMOUNTS TO THE SOUTHEAST OF
THIS LINE. RUNOFF FROM THIS AMOUNT OF RAIN ATOP SATURATED SOILS
WILL LEAD TO AT LEAST MINOR FLOODING OF STREAMS AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING WILL CONTINUE OF NUMEROUS RIVERS. ICE FLOWS AND
POTENTIAL JAMS MAY EXACERBATE ANY FLOODING. LONGER TERM LAKE
STORAGE FLOODING COULD ALSO OCCUR BY NEXT WEEK.

THERE IS A GOOD CHANCE FOR ACCUMULATING SNOWFALL FRIDAY NIGHT
INTO SATURDAY. IT REMAINS TOO EARLY FOR MORE SPECIFIC DETAILS WITH
RESPECT TO THIS SYSTEM...HOWEVER A HEAVY SNOWFALL EVENT DOES NOT
APPEAR LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:56 AM ESTAreal Flood WarningIWXAdams, Allen, Blackford, Cass, Grant, Huntington and 4 more6 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXAllen5 days
Feb 11, 11:10 AM ESTRiver Flood WarningIWXElkhart, Saint Joseph71 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXAllen71 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXCass, Miami, Wabash71 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXHuntington, Wells5 days
Feb 11, 11:10 AM ESTRiver Flood WarningIWXCass, Miami, Wabash35 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXMarshall, Saint Joseph, Starke35 hr
Feb 11, 4:45 PM ESTAreal Flood WarningIWXAdams, Allen, Blackford, Cass, Grant, Huntington and 4 more9 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXAllen, Paulding, Putnam71 hr
Feb 11, 11:10 AM ESTRiver Flood WarningIWXPutnam4 days
Feb 11, 11:10 AM ESTRiver Flood WarningIWXDefiance, Henry5 days
Feb 11, 11:10 AM ESTRiver Flood WarningIWXHenry4 days
Feb 11, 5:22 PM ESTAreal Flood WarningIWXHenry6 hr
Feb 11, 5:41 PM ESTAreal Flood WarningIWXDefiance, Fulton, Paulding, Williams6 hr

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Ohio, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.